Alert archive / Vermont / Special Weather Statements in 2018

Special Weather Statement, NWS Burlington, VT

June 1, 2018Addison County, Vermont

NWS Burlington, VT issued this special weather statement at Jun 1, 2018, 3:21 PM EDT for Addison County, Vermont. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2018, 3:21 PM EDT (19:21 UTC)
Expired
Jun 1, 2018, 4:00 PM EDT
In force
39 min
Issued by
NWS Burlington, VT

County Addison County, VT

The radar

The Burlington radar (KCXX), 30 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.4 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2018-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2018-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
600 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

917 
WWUS81 KBTV 011921
SPSBTV

Special Weather Statement
National Weather Service Burlington VT
321 PM EDT FRI JUN 1 2018

NYZ035-VTZ005-009-018-012000-
Eastern Essex-Western Chittenden-Western Addison-Eastern Addison-
321 PM EDT FRI JUN 1 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ESSEX...
NORTHWESTERN ADDISON AND SOUTHWESTERN CHITTENDEN COUNTIES...

At 321 PM EDT, a strong thunderstorm was located over Kingsland Bay
State Park, moving southeast at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Vergennes, Essex, Willsboro, Westport, Monkton Ridge, Monkton,
Monkton Boro, Shelburne, Ferrisburg, Charlotte, Panton, Mt. Philo
State Park, Kingsland Bay State Park, D A R State Park, Ferrisburgh,
Waltham, Starksboro, Hinesburg, Addison and New Haven.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

If you are on or near Lake Champlain, get out of the water and move 
indoors or inside a vehicle. Remember, lightning can strike out to 
10 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now! Do not be caught on the water in a thunderstorm.

LAT...LON 4425 7298 4405 7342 4423 7353 4431 7354
      4443 7330
TIME...MOT...LOC 1921Z 316DEG 16KT 4427 7328 

$$

Clay

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this special weather statement went out at Jun 1, 1:25 PM EDT, 1 hour 56 minutes earlier.

Area forecast discussion, Jun 1, 1:25 PM EDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
125 PM EDT Fri Jun 1 2018

.SYNOPSIS...
Air mass will destabilize this afternoon with development of
afternoon showers and thunderstorms. Some storms will be strong
with locally heavy rainfall, gusty winds, and dangerous cloud to
ground lightning. A cold frontal passage will provide cooler
and drier conditions for the weekend, with high temperatures
mainly in the 70s.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 117 PM EDT Friday...Forecast remains on track early this
afternoon with convection firing along the northern Adirondacks
in New York. This convection will drift eastward and move into a
more favorable environment where CAPE between 1000 to 2000 J/kg
is currently present. Moist adiabatic lapse rates will limit
how strong these thunderstorms get but heavy rainfall and gusty
downdrafts will accompany these thunderstorms. Already, it looks
as if parts of Clinton County in New York has picked up around
half of an inch of rainfall from slow moving showers. The
potential for isolated flash flooding will continue to be
monitored through the afternoon and evening hours before
precipitation comes to an end.

Previous Discussion...A weak shortwave currently crossing the
area is kicking off some light rain shower activity across the
area. Looks like this weak shortwave will cause light shower
activity pushing west to east across our area and ending by
about noon. Will have partial clearing behind departing
shortwave with some drying evident on water vapor imagery. Then
next area of shortwave energy will cross the area this afternoon
and kick off some afternoon showers and thunderstorms. Best
chance for thunderstorms seems to be across our Northern New
York zones probably after about 17-18z. Partial clearing helps
to destabilize the boundary layer this afternoon, and very moist
airmass will see dewpoints reaching the upper 60s, very humid.
Maximum temperatures will reach the lower 80s across the area,
so pretty decent surface based instability. CAPE values should
exceed 1000 J/kg this afternoon, so we should see some
thunderstorm development. Bulk shear and lapse rates fall just
short of favorable, and will likely be a limiting factor to any
organized convection. Storms should be pulse like and may have
locally heavy rainfall, though highest pwat air is currently
over the area and pushing eastward. Model soundings indicate
that storm motions will be weak, and if we have backbuilding or
training with the thunderstorms, one location could receive
significant rain. Average rainfall across the area will be
between a third and a half an inch, more in thunderstorms with
heavy rain.

Surface cold front finally crosses the area this evening and
will have some light rain showers with the fropa. Will have
decreasing pops overnight with Northwesterly flow behind the
front ushering in some cooler and drier air during the second
part of the overnight. Have mentioned possible patchy fog
development in the typically fog prone spots, especially in any
areas that see heavy rainfall in thunderstorms this afternoon.

Surface and upper level ridging will take place on Saturday and
a drier air mass sinks down over our area out of Canada.
Temperatures on Saturday will be back closer to seasonal normals
and should have a mix of sun and clouds, especially by the
afternoon with the drier air mass.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 338 AM EDT Friday...The combination of weak short wave
ridge between 700-500mb, along with 1026mb high pres nosing into
the north country will result in dry conditions on Sunday.
Progged 850mb temps btwn 8-10c support highs in the upper 60s to
mid 70s with light north/northeast winds 5 to 10 knots. On
Sunday night short wave energy weakens and initial moisture
fields dissipate as mid/upper level trof encounters riding.
Thinking most of the night stays dry, with some increasing
mid/upper level clouds from west to east. Temps with developing
southeast flow will cool into the mid 40s to lower 50s, except
some upper 30s possible northeast kingdom.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 338 AM EDT Friday...Still lots of uncertainty with
development of ne conus trof and timing of potential showers.
Latest guidance has delayed arrival of precip until later Monday
into Tuesday, as ridge/dry air weakens initial surge of
moisture/lift. Given the uncertainty on timing of precip and
areal coverage of moisture fields, have gone with straight
superblend for pops, which shows likely south to chc north on
Monday. Progged 850mb temps are btwn 4-6c with developing low
level easterly/southeast flow...supporting highs mid 50s to mid
60s, but if more sun occurs these temps will be 3 to 6 degrees
too cool. Better dynamics/forcing, along with deeper moisture
associated with mid/upper level cyclonic circulation impacts our
cwa Monday Night into Tuesday. Both GFS/ECMWF agree on showers
and will continue to mention likely pops. As cold pool aloft is
directly overhead on Tuesday afternoon with -20c at 500mb, some
instability driven convective showers will be possible.
Difficult to determine how much sfc heating will occur with
progged 850mb temps only btwn 3-5c and plenty of clouds expected
under upper level trof. Will mention highs lower/mid 50s mtns
to lower 60s warmer valleys on Tues. Little change is
anticipated for Weds, as trof lingers across the ne conus along
with the potential for more showers and cool temps. A slow
drying and warming trend is anticipated by late week, as trof
lifts northeast and building ridge develops.

&&

.AVIATION /17Z FRIDAY THROUGH WEDNESDAY/...
Through 18Z Saturday...VFR conditions will be prominent across
all terminals this afternoon with the exception of some MVFR
ceilings and visibilities associated with stronger showers and
thunderstorms. Locally gusty winds may also accompany the
stronger thunderstorms but right now it's too difficult to
time or place these gusty winds. Shower and thunderstorm
activity will taper off late this evening into the overnight
hours once a cold front pushes through the region. Southerly
winds will shift to the NW at 10 to 15 kt following the FROPA
between 06Z and 09Z tonight. Some patchy fog may be seen
depending on the rainfall pattern tonight with the greatest
likelihood in protected valleys near KMPV. VFR conditions will
prevail again on Saturday with SKC skies expected in the
afternoon.

Outlook...

Saturday Night: VFR. NO SIG WX.
Sunday: VFR. NO SIG WX.
Sunday Night: VFR. Chance SHRA.
Monday: Mainly VFR, with areas MVFR possible. Chance SHRA.
Monday Night: Mainly MVFR, with local IFR possible. Likely SHRA.
Tuesday: Mainly MVFR, with areas VFR possible. Likely SHRA.
Tuesday Night: Mainly MVFR, with local IFR possible. Likely SHRA.
Wednesday: MVFR/IFR conditions possible. Chance SHRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Neiles
NEAR TERM...Clay/Neiles
SHORT TERM...Taber
LONG TERM...Taber
AVIATION...Clay
Hazardous weather outlook, Jun 1, 3:40 AM EDT, 11 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
340 AM EDT Fri Jun 1 2018

NYZ026>031-034-035-087-VTZ001>012-016>019-020745-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
340 AM EDT Fri Jun 1 2018

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and Tonight.

Scattered showers and thunderstorms are expected to develop across
the North Country this afternoon. A few stronger storms are
possible, producing locally heavy rainfall and gusty winds. Dangerous
cloud-to-ground lightning will also be a concern for all outdoor
activities this afternoon into this evening. Convective activity is
expected to diminish by the late evening hours ending the threat of
hazardous weather.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 1, 1:55 PM EDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Burlington VT
155 PM EDT FRI JUN 1 2018

NYZ028-035-VTZ001-005-011830-
Eastern Clinton-Eastern Essex-Grand Isle-Western Chittenden-
155 PM EDT FRI JUN 1 2018

...A STRONG THUNDERSTORM IS MOVING ACROSS LAKE CHAMPLAIN INTO THE
CHAMPLAIN VALLEY...

At 152 PM EDT, A strong thunderstorm was located near Port
Kent, moving southeast at 10 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Peru, Keeseville, South Hero, Port Kent, Colchester, Brown Point,
Valcour Island, Spoon Bay, Providence Island, Stave Island, Sunset
Island, Sand Bar State Park, Ausable Point, Day Point, Hatch Point,
Willsboro Point, Smuggler Harbor, Sawyer Island, Carleton Prize and
Law Island.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Boaters on Lake Champlain should avoid the storm and take safe
harbor.

LAT...LON 4462 7322 4440 7339 4452 7357 4456 7357
      4469 7340
TIME...MOT...LOC 1752Z 304DEG 9KT 4457 7338

Clay
Special weather statement, Jun 1, 2:33 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Burlington VT
233 PM EDT FRI JUN 1 2018

NYZ028-031-034-035-VTZ005-011915-
Eastern Clinton-Western Essex-Eastern Essex-Western Clinton-Western
Chittenden-
233 PM EDT FRI JUN 1 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CLINTON...
NORTHEASTERN ESSEX AND WEST CENTRAL CHITTENDEN COUNTIES...

At 231 PM EDT, a strong thunderstorm was located near
Willsboro, moving south/southeast at 10 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
South Burlington, Burlington, Essex, Willsboro, Port Kent, Au Sable
Forks, Hinesburg, Keeseville, Shelburne, Charlotte, Colchester, Sloop
Island, Shelburne Falls, Wings Point, Meach Island, Hatch Point,
Willsboro Point, Clintonville, Orchard Point and Queneska Island.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If you are on or near Lake Champlain, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 4456 7336 4457 7334 4432 7308 4429 7358
      4446 7375 4458 7337
TIME...MOT...LOC 1831Z 320DEG 14KT 4444 7339

Clay
Special weather statement, Jun 1, 3:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Burlington VT
321 PM EDT FRI JUN 1 2018

NYZ035-VTZ005-009-018-012000-
Eastern Essex-Western Chittenden-Western Addison-Eastern Addison-
321 PM EDT FRI JUN 1 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ESSEX...
NORTHWESTERN ADDISON AND SOUTHWESTERN CHITTENDEN COUNTIES...

At 321 PM EDT, a strong thunderstorm was located over Kingsland Bay
State Park, moving southeast at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Vergennes, Essex, Willsboro, Westport, Monkton Ridge, Monkton,
Monkton Boro, Shelburne, Ferrisburg, Charlotte, Panton, Mt. Philo
State Park, Kingsland Bay State Park, D A R State Park, Ferrisburgh,
Waltham, Starksboro, Hinesburg, Addison and New Haven.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

If you are on or near Lake Champlain, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 4425 7298 4405 7342 4423 7353 4431 7354
      4443 7330
TIME...MOT...LOC 1921Z 316DEG 16KT 4427 7328

Clay

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 1:55 PM EDTSpecial Weather StatementBTVChittenden35 min
Jun 1, 2:33 PM EDTSpecial Weather StatementBTVChittenden42 min
Jun 1, 4:04 PM EDTSpecial Weather StatementBTVAddison41 min
Jun 1, 5:19 PM EDTSpecial Weather StatementBTVWindsor56 min
Jun 1, 3:32 PM EDTSpecial Weather StatementBTVClinton43 min
Jun 1, 3:35 PM EDTSpecial Weather StatementBTVSt. Lawrence55 min
Jun 1, 4:16 PM EDTSpecial Weather StatementBTVSt. Lawrence59 min
Jun 1, 6:20 PM EDTSpecial Weather StatementBTVClinton55 min

Nearby

Special Weather Statements in Vermont, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.